California, 2013

High Wind in California, April 8, 2013

April 8, 2013 · NWS VEF · 2 events in 2 counties and zones

A Pacific low pressure system and associated cold front brought high winds to portions of the Mojave Desert. A couple of thunderstorms also enhanced the winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific low pressure system and associated cold front brought high winds to portions of the Mojave Desert. A couple of thunderstorms also enhanced the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 8, 2:12 AM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 8, 2:12 AM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 AM PDT MON APR 8 2013

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE ACROSS THE REGION TODAY
RESULTING IN GUSTY WINDS...AREAS OF BLOWING DUST AND MUCH COOLER
TEMPERATURES. IN ADDITION...SCATTERED SHOWERS ARE ALSO EXPECTED
MAINLY ACROSS THE MOUNTAINS OF THE SOUTHERN GREAT BASIN. COOL
CONDITIONS WITH BRISK NORTH WINDS WILL THEN PERSIST THROUGH TUESDAY
BEFORE WARMING TAKES PLACE THROUGH THE REMAINDER OF THE WEEK.
&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...A STRONG PACIFIC
TROUGH DROPPING INTO THE AREA THIS MORNING WILL CONTINUE TO SHIFT
SOUTHEAST DURING THE DAY BEFORE MOVING TO NEAR THE FOUR CORNERS
REGION BY 12Z TUESDAY. NORTHERLY FLOW ALOFT WILL THEN BE OVER THE
CWA THROUGH WEDNESDAY NIGHT AS THE STORM CONTINUES TO MOVE WELL OUT
OF THE AREA AND A WEAK SHORT WAVE RIDGE BUILDS ALONG THE WEST COAST.

AS HAS BEEN DISCUSSED THE PAST SEVERAL DAYS...THE MAIN IMPACT FROM
THIS STORM WILL BE STRONG AND GUSTY WINDS. SOUTHWEST WINDS AHEAD OF
THE ASSOCIATED COLD FRONT WILL RAPIDLY TURN THE WINDS TO THE NORTH
BEHIND THE FRONT AND WITH THE STRONG SURFACE PRESSURE/THERMAL
GRADIENTS EXPECTED...GUSTY WINDS WILL CONTINUE THROUGH THE DAY. THE
STRONGEST NORTH WINDS HOWEVER WILL BE OVER THE MOHAVE DESERT AND
ACROSS INYO/ESMERALDA/ CENTRAL NYE COUNTIES AND THE HIGH WIND
WARNINGS FOR THESE AREAS REMAIN IN PLACE. HOWEVER IT NOW APPEARS
THAT WINDS ACROSS LINCOLN/CLARK/MOHAVE COUNTY WILL BE LESS THAN WHAT
WAS EARLIER THOUGHT AND WILL LOWER THE HIGH WIND WARNING TO A STRONG
WIND ADVISORY...ESPECIALLY FOR CLARK COUNTY WHERE WIDESPREAD GUSTS
TO 55 MPH ARE LIKELY. WINDS SHOULD DECREASE DURING THE LATE
AFTERNOON/OVERNIGHT...BUT WITH THE NORTHERN FLOW/CONTINUED SURFACE
GRADIENTS ACROSS THE AREA...EXPECTED GUSTY NORTH WINDS TO CONTINUE
THROUGH MUCH OF TUESDAY AND WILL LIKELY NEED FURTHER ADVISORIES IN
LATER PACKAGES. WINDS WILL BE LESS ON WEDNESDAY...BUT EVEN HERE
LOCAL GUSTY NORTH WINDS WILL STILL BE SEEN...ESPECIALLY IN THE
COLORADO RIVER VALLEY AND CENTRAL NYE COUNTY.

ALTHOUGH WINDS ARE THE MAIN CONCERN WITH THIS STORM...SCATTERED
SHOWERS WILL BE SEEN ACROSS MAINLY THE MOUNTAINS OF LINCOLN/NORTHERN
MOHAVE COUNTY TONIGHT THROUGH EARLY TUESDAY...BEFORE DRYING TAKES
PLACE BY TUESDAY NIGHT. THE COLD POOL ALOFT ASSOCIATED WITH THE
STORM WILL ALSO CREATE UNSTABLE CONDITIONS AND NOT OUT OF THE
QUESTION THAT AN ISOLATED THUNDERSTORMS WILL BE SEEN TODAY. SNOW
LEVELS WILL BE LOWERING TO NEAR 5500 FEET...BUT ONLY LIGHT
ACCUMULATIONS ARE EXPECTED.

WITH THE COLD FRONT EXPECTED ACROSS THE AREA TODAY...TEMPERATURES
WILL BE MUCH COLDER THAN THE WELL ABOVE NORMAL READINGS OF THE
WEEKEND WITH MOST AREA SEEING A 15 TO 20 DEGREE DROP IN AFTERNOON
TEMPERATURES FOR TODAY. HOWEVER TEMPERATURES ACROSS THE NORTHERN
PORTION OF INYO AND ESMERALDA COUNTIES BY BE AS MUCH AS 30 DEGREES
COLDER. LIMITED WARMING WILL BE SEEN ON TUESDAY UNDER THE NORTHERLY
FLOW...BUT WARMING IS EXPECTED TO TAKE PLACE ON WEDNESDAY AS THE
WINDS DECREASE.

.LONG TERM...A WEAK SHORTWAVE EMBEDDED IN THE NORTHWESTERLY FLOW
WILL QUICKLY TRANSITION OVER THE AREA THURSDAY AFTERNOON AND
EVENING...BUT IS EXPECTED TO HAVE LITTLE IMPACT TO THE FORECAST AREA
OTHER THAN A SLIGHT INCREASE TO NORTHERLY WINDS AND A SLIGHT CHANCE
OF PRECIPITATION ACROSS THE HIGHER ELEVATIONS OF NORTHEAST LINCOLN
COUNTY. DRY NORTHWESTERLY FLOW STILL IN PLACE ON SATURDAY WILL THEN
BEGIN TO SHIFT TO THE SOUTHWEST ON SUNDAY AHEAD OF THE NEXT AREA OF
LOW PRESSURE TO IMPACT THE REGION. MODELS HAVE BEEN FAIRLY
CONSISTENT WITH THIS FEATURE IN THE EXTENDED AND WITH LATEST RUNS
SHOWING AVERAGE TO ABOVE AVERAGE AGREEMENT...OPTED TO INCREASE
SOUTHWESTERLY WINDS FOR SUNDAY AFTERNOON ACROSS THE MOJAVE DESERT.
NO OTHER CHANGES TO THE INHERITED FORECAST WERE NEEDED.
&&

.AVIATION...FOR MCCARRAN...STRONG WINDS ARE EXPECTED TO CONTINUE ALL
DAY...AS SOUTHWESTERLY WINDS WITH GUSTS IN EXCESS OF 40KTS SHIFT TO
THE NORTHWEST BEHIND A COLD FRONT EXPECTED TO PASS OVER THE VALLEY
BEGINNING AROUND 16Z THIS MORNING. WHILE ACTUAL SPEEDS WILL
FLUCTUATE AT TIMES DURING THE DAY...SUSTAINED WINDS CAN BE EXPECTED
AROUND 30 KTS WITH GUSTS AROUND 40 KTS ON AVERAGE. THE STRONGEST
WINDS NOW LOOK TO OCCUR BRIEFLY JUST AS THE COLD FRONT PASSES
THROUGH BETWEEN 16Z AND 17Z...AND THEN AGAIN LATER IN THE DAY
BETWEEN 22Z AND 04Z AS A STRONG NORTH/SOUTH PRESSURE GRADIENT
CONTINUES TO TIGHTEN. GUSTS DURING THESE TIMES ARE EXPECTED TO BE
INTERMITTENTLY ABOVE 50 KTS. THE STRONG WINDS WILL RESULT IN REDUCED
VISIBILITIES THE VAST MAJORITY OF THE DAY DUE TO BLOWING DUST...AS
LOW AS 3 STATUTE MILES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIND GUSTS IN EXCESS OF 50 KTS AND REDUCED VISIBILITIES
DOWN TO AS LOW AS 2 STATUTE MILES WILL BE POSSIBLE ACROSS MUCH OF
THE AREA TODAY AS A STRONG CLOD FRONT PASSES ACROSS THE REGION. THE
COLD FRONT IS EXPECTED TO BE COMPLETELY THROUGH THE FORECAST AREA BY
EARLY THIS EVENING...LEAVING BEHIND BREEZY TO WINDY NORTH WINDS IN
PLACE THROUGH TUESDAY.

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR
     NVZ014-017>019.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ015-016-
     020>022.
AZ...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-036.
CA...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ520>526.
     HIGH WIND WARNING UNTIL 8 AM PDT THIS MORNING FOR CAZ519.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ527.
&&

JENSEN/KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Apr 8, 4:10 AM PST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 AM PDT MON APR 8 2013

CAZ520>526-NVZ014-017>019-090700-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
510 AM PDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM MOVING ACROSS THE AREA TODAY WILL BRING STRONG AND
GUSTY WINDS TO THE REGION. SOUTHWEST WINDS GUSTING TO OVER 60 MPH
ARE POSSIBLE THIS MORNING AND THEN WINDS WILL GENERALLY SWITCH TO
THE NORTH BEHIND A COLD FRONT AND REMAIN STRONG AND GUSTY. WINDS
SHOULD DECREASE OVERNIGHT. A HIGH WIND WARNING IS IN EFFECT
THROUGH THIS EVENING WITH AREAS OF BLOWING DUST AND SAND LOWERING
VISIBILITIES AT TIMES. A CHANCE OF SHOWERS IS POSSIBLE TODAY OVER THE
NORTHERN MOUNTAINS WITH THE SNOW LEVEL LOWERING TO NEAR 5500 FEET
BY TUESDAY MORNING. LITTLE SNOW ACCUMULATION EXPECTED HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCAL GUSTY NORTH WINDS WILL CONTINUE ON TUESDAY BEFORE DECREASING
ON WEDNESDAY. WINDS MAY REACH ADVISORY LEVELS WITH AREAS OF
BLOWING DUST ESPECIALLY NEAR DRY LAKE BEDS.

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ527-NVZ015-016-020>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
510 AM PDT MON APR 8 2013 /510 AM MST MON APR 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL OCCUR THIS MORNING WITH GUSTS TO
BETWEEN 40 AND 50 MPH. WINDS WILL SWITCH TO THE NORTH AS A COLD
FRONT MOVES THROUGH THE REGION DURING THE DAY. A WIND ADVISORY IS
IN EFFECT THROUGH THIS EVENING FOR THESE GUSTY WINDS. VISIBILITIES
WILL BE LOWERED AT TIMES DUE TO BLOWING DUST. THERE IS ALSO A
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS MAINLY OVER THE
MOUNTAINS WITH THE SNOW LEVEL LOWERING TO NEAR 5500 FEET BY
TUESDAY MORNING. LITTLE SNOW ACCUMULATION IS EXPECTED HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCAL GUSTY NORTH WINDS WILL CONTINUE ON TUESDAY BEFORE DECREASING
ON WEDNESDAY. WIND GUSTS MAY REACH ADVISORY LEVELS.

HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519-090700-
EASTERN SIERRA SLOPES-
510 AM PDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG DOWNSLOPE WINDS ARE POSSIBLE THROUGH EARLY THIS MORNING
BEFORE THE POTENTIAL ENDS BY MID MORNING...HOWEVER GUSTY NORTH
WINDS WILL BE SEEN DURING THE DAY WITH WIND GUSTS TO OVER 50 MPH
LIKELY. A CHANCE OF SNOW SHOWERS CONTINUES OVER THE AREA THIS
MORNING BEFORE DRYING TAKES PLACE THIS AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 8, 1:10 AM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 AM PDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     NON-TSTM WND GST W SQUAW SPRINGS RAWS    35.37N 117.57W
04/08/2013  M62 MPH          SAN BERNARDINO     CA   MESONET

&&

METZGER
Local storm report, Apr 8, 2:40 AM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 AM PDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     NON-TSTM WND GST 5 NW DYER               37.68N 118.09W
04/07/2013  M68 MPH          ESMERALDA          NV   TRAINED SPOTTER

            A SPOTTER REPORTED A 68 MPH GUST ON HIS HOME WEATHER
            STATION.

&&

METZGER
Local storm report, Apr 8, 4:17 AM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 AM PDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     NON-TSTM WND GST 2 S PAHRUMP             36.18N 116.00W
04/08/2013  M54 MPH          NYE                NV   TRAINED SPOTTER

            WINDS HAVE CONSISTENTLY BEEN OVER 40 MPH SINCE 3 AM PDT.

0512 AM     NON-TSTM WND GST 2 S PAHRUMP             36.18N 116.00W
04/08/2013  M54 MPH          NYE                NV   TRAINED SPOTTER

            WINDS HAVE CONSISTENTLY BEEN GUSTING OVER 40 MPH SINCE 3
            AM PST.

&&

LJENSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
April 8, 4:55 AM PST to 8:55 AM PST
Where
Western Mojave Desert forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The peak gust for this event was measured at Bicycle Lake (KBYS) at 0801 PST.

High Wind, Morongo Basin

When
April 8, 9:02 AM PST
Where
Morongo Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at Twentynine Palms (KNXP).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442450, 442451.